Gingival Enlargement Among Renal Transplant Recipients in the Era of New-Generation Immunosuppressants

    loading  Checking for direct PDF access through Ovid

Abstract

Background:

Tacrolimus is a new-generation immunosuppressant as successful as cyclosporin in suppressing organ transplant rejection. Although cyclosporin is known to cause gingival enlargement (GE), tacrolimus has not been associated with this condition. We sought to explore the prevalence of GE among renal transplant recipients (RTRs) in relation to cyclosporin and tacrolimus while controlling for the effect of calcium channel blockers (CCBs) and supragingival plaque.

Methods:

RTRs were recruited from our institution's Kidney Transplant Unit. Participants completed a standardized questionnaire and received a complete oral examination, including a soft tissue examination and a periodontal examination measuring probing depth, recession, bleeding on probing, plaque index (PI), and GE.

Results:

Among 115 RTRs, 39 (34%) presented with GE, with the highest prevalence among those taking cyclosporin and CCBs (76%) and the lowest among tacrolimus users not on a CCB (15%). Tacrolimus was not found to be associated with GE. Cyclosporin was found to be associated with GE in a univariate analysis stratified by the use of CCBs, but multivariate analysis revealed that the only significant risk factors for GE were the use of CCBs and the widespread presence of abundant supragingival plaque (PI ≥2 on >40% of tooth surfaces).

Conclusions:

This study confirmed that tacrolimus is not associated with GE. Cyclosporin taken at the currently recommended low dosage and not in combination with a CCB may not be associated with a significant risk for GE in individuals with good oral hygiene. CCBs should be avoided among patients taking cyclosporin and those with poor oral hygiene. J Periodontol 2008;79:453–460.

Related Topics

    loading  Loading Related Articles